[By Big C]
Yes, you noticed I use the word SENSITIVE and not ALLERGIC. It’s not exactly a drug allergy because they don’t have adverse effect like breathing difficulty or hives.
First of all, why were these medication prescribed?
Both the kids have allergic rhinitis like me so they usually have to take antihistamine when it gets bad else prolonged drippy nose will always lead to either throat infection or lung infection.
And Big E had bronchiolitis several times when she was still baby and would start wheezing. Doc says she has sensitive lungs which make her vulnerable to this condition though the same virus may just be regular symptoms for other kids.
So she would usually get an antihistamine (Zrytec or Adezio or Chlormine) to help reduce the mucus, Ventolin syrup to help open up the airways to ease the wheezing and Singulair to help boost her lung functions (like a lung tonic).
During such time, she would get high fever and be really sleepy and sickly. The family doc (GP) would usually prescribe Ventolin in syrup while PD would prescribe it in nebulizer. I personally prefer nebulizer because it is really more effective and we can administer it even when she is asleep. But either way, the “side effect” symptoms were apparent.
So what are the symptoms?
Hyperactive, extra whiny, aggressive!
The symptoms were subtle actually because being so young and so ill, I would expect some kind of negative behaviour. I didn’t think much about it until much later. I started to observe a trend whenever she is on medication.
She can be coughing very badly but she would always remain happy! But once she is on the medication, she would start getting grumpy and have sudden meltdowns. She would get into this angry and aggressive mode, attempting to bite or hit. It’s like very different from her usual self. She even gets nightmares at times. Like screaming and wailing in sleep but not night terrors.
And usually the symptoms start within a day of starting the medicine and it goes off 2 days after we stop the medicine. I had to monitor all these very closely because I have to weigh between her physical and “mental” well being.
What did the doctors say about these “side effects”?
They seem surprised and confused! But definitely not allergy. They said they have never really heard of such side effects before. They thought it might be due to the sugar in the syrup.
So what do I do now?
Now I control their medication and limit them to paracetamol (but only if they are showing obvious discomfort), Leftose (to reduce phlegm and prevent throat inflammation) and antihistamine.
I totally don’t give Ventolin and Singulair now. Ventolin has side effects like quickened heart beat or trembling hands (I personally get that too!) which may be triggering the negative behaviour. I also read reports about Singulair causing depression and anxiety.
Paracetamol and Leftose don’t seem to have any strange effect on them but they still get mild hyperactive and whininess after taking antihistamine.
Does your kid have strange side effects like mine? Share with me in comments below or drop me an email.
You may also like…
Preparing yourself and your baby for Infant Care (Singapore) – Part 1
What to do when your child’s fever goes above 40 degree Celsius?
My baby was hospitalised due to stomach flu (gastroenteritis)
Do you know that iliadin nose drops shouldn’t be used for more than 5 consecutive days?
Children medication – Too much can be deadly